Revising the Textbooks on Isoniazid Hepatotoxicity

Previously, isoniazid (INH) hepatoxicity has generally been described as “idiosyncratic.”  New research shows that INH-induced hepatotoxicity is often associated with anti-INH and anti-cytochrome P450 antibodies (Hepatology 2014; 59: 1084-93, editorial 746-48).

Background: INH is a crucial treatment for tuberculosis.  About 10% of patients receiving monotherapy may develop mild elevations (<3-fold the upper limit of normal) of alanine aminotransferase.  However, 0.5-1% develop overt hepatitis and some develop acute liver failure (ALF).  Risk factors for ALF include female gender, age >35 years, cotreatment with other tuberculosis medications, INH dose >50 mg/kg, ethanol use, and slower metabolic pathways (slow acetylator N-acetyltransferase 2 or cytochrome (CYP) P450 2E1 genotype).

The authors utilized two patient groups: 19 from the ALF study group registry who had >50% likelihood of IHN toxicity and 20 control patients who were receiving INH prophylaxis.  In this control group, 15 had no liver injury and 5 had mild hepatitis. The authors utilized several immunoassays.

Key findings:

  • 15 of 19 cases of INH-associated ALF had detectable antibodies: 8 anti-INH and 11 had antiCYP2E1 Abs.
  • None of these antibodies were detected from INH-treated controls

Bottomline: from the authors of the study “Although the presence of these antibodies only in INH-induced liver failure suggests that INH-induced liver injury is immune mediated, there is no evidence that these Abs are actually responsible for the liver injury.”

In this same issue is a lengthy guideline on the “Evaluation for Liver Transplantation in Adults”: http://t.co/AnnJHHVNh0

Related blog post:

Liver toxicity -where to look online | gutsandgrowth